Alert archive / Oklahoma / Special Weather Statements in 2012

Special Weather Statement, NWS Norman, OK

August 8, 2012Atoka County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 8, 2012, 7:43 PM CDT for Atoka County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 7:43 PM CDT (00:43 UTC)
Expired
Aug 8, 2012, 8:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK

County Atoka County, OK

The radar

The Norman radar (KTLX), 176 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
3127 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WWUS84 KOUN 090044
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT WED AUG 8 2012

OKZ048-090115-
ATOKA OK-
743 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATOKA COUNTY
UNTIL 815 PM CDT...

AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES
SOUTHEAST OF LANE...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE... 
FREQUENT CLOUD TO GROUND LIGHTNING... 

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN 
ATOKA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3416 9599 3430 9600 3429 9578 3416 9578
TIME...MOT...LOC 0041Z 330DEG 20KT 3422 9584 

$$

AUSTIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 8, 6:28 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 8, 6:28 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED AUG 8 2012

.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. EXPECT A FEW
TSRA...BUT MOST ACTIVITY WILL REMAIN SOUTH AND EAST OF TERMINALS.
CANNOT COMPLETELY RULE OUT SHRA/TSRA AT KSPS...BUT CONFIDENCE IS
TOO LOW TO INCLUDE IN TAFS. WINDS WILL BE LIGHT AND VARIABLE
OVERNIGHT...AND BECOME NORTHERLY AS A FRONT MOVES THROUGH OKLAHOMA
AND NORTH TEXAS THROUGH THE DAY TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 408 PM CDT WED AUG 8 2012/

DISCUSSION...
MOIST CONVECTION IS LIMITED TO EASTERN OK AND WESTERN NORTH TX
THIS AFTERNOON...WITH A BROAD AREA OF SUBSIDENCE BEHIND A
SHORTWAVE TROUGH IMPACTING THE REGION. WHAT REMAINS OF A MCV OVER
WESTERN NORTH TX WILL RESULT IN SHOWERS AND THUNDERSTORMS THERE
THROUGH THIS EVENING...WHILE WEAK SFC CONVERGENCE ALONG A SFC
TROUGH AND DIFFERENTIAL HEATING ZONE FROM CREEK COUNTY SOUTHWARD
THROUGH SEMINOLE COUNTY SUPPORTS THE CONVECTION THERE. EXPECT VERY
LITTLE TO NO COVERAGE ELSEWHERE UNTIL PERHAPS LATER THIS EVENING
AS A VORT MAX DIVES SOUTH ACROSS THE MIDWEST AND A WEAKER
ASSOCIATED LOBE IMPACTS N/NE/E OK...ALONG WITH COOLER MID
LEVEL TEMPS. COVERAGE WILL REMAIN ISOLATED THOUGH FOR OUR FA.

A SIGNIFICANT VORT MAX...CURRENTLY OVER THE MANITOBA/ONTARIO
BORDER...WILL CONTINUE TO DIG SOUTH TOMORROW AS AN UPPER TROUGH
DEEPENS OVER THE EASTERN CONUS AND THE UPPER RIDGE REMAINS OVER
THE ROCKIES. A PREFRONTAL TROUGH AND COLD FRONT WILL IMPACT THE
REGION TOMORROW AS A RESULT. HOWEVER...EXPECT THE MOST SIGNIFICANT
CAA TO OCCUR SEVERAL HOURS AFTER 18Z SO STAYED CLOSER TO THE
WARMER METMOS FOR TOMORROW. IN ADDITION...MOS TEMPS TEND TO COOL
TOO FAST THE DAY OF FROPA. BY FRIDAY AFTERNOON BEHIND THE
FRONT...HOWEVER...IT APPEARS MOST OF THE OPERATIONAL MODELS (WITH
THE EXCEPTION OF THE MUCH COOLER GFS) DROP 850MB TEMPS TO AROUND
21 TO 23C ACROSS CENTRAL OK AS A SFC RIDGE AXIS EXTENDS FROM THE
UPPER MIDWEST THROUGH THE SOUTHERN PLAINS. EXPECT HIGHS FROM THE
LOW 90S TO NEAR 100 FROM NE TO SW RESPECTFULLY FRIDAY. TEMPS WILL
SLOWLY BEGIN TO WARM THROUGH LATE THIS WEEKEND...BUT AT LEAST LOW
RAIN CHANCES AND REASONABLE TEMPS WILL REMAIN IN THE FORECAST
WITH THE RIDGE GENERALLY REMAINING WEST OF THE AREA AND MID TO
UPPER WNW FLOW OVERHEAD.

FIRE WEATHER...
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS PORTIONS
OF CENTRAL AND NORTHERN OKLAHOMA THURSDAY AFTERNOON THROUGH EARLY
THURSDAY EVENING AS BREEZY NORTH WINDS AROUND 15 TO 20 MPH
ACCOMPANY A COLD FRONT. ONLY SLIGHTLY COOLER AFTERNOON
TEMPERATURES ARE EXPECTED TOMORROW AFTERNOON NORTH OF I40...AND
DEWPOINTS WILL ALSO DROP. THIS WILL RESULT IN MIN RH NEAR 20
PERCENT. ALL OF THE PREVIOUS CONDITIONS COMBINED WITH HIGH FIRE
DANGER WILL PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS MAINLY
ACROSS CENTRAL AND NORTHERN OK TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75 101  71  93 /  20  10  10   0
HOBART OK         74 104  71  96 /  20  10  10   0
WICHITA FALLS TX  77 105  74  99 /  20  10  10   0
GAGE OK           70  98  65  93 /  10  10  10   0
PONCA CITY OK     75  97  70  91 /  20  10  10   0
DURANT OK         77 101  74  97 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/AUSTIN
Hazardous weather outlook, Aug 8, 4:00 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT WED AUG 8 2012

OKZ004>048-050>052-TXZ083>090-091200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
400 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW MAY PRODUCE DAMAGING WIND GUSTS.

DISCUSSION...
WHILE THE LOWER LEVELS HEAT AND DEVELOP LARGE DIFFERENCES IN
TEMPERATURE AND DEWPOINT IN THE LOWER LEVELS OF THE ATMOSPHERE...
THE ENVIRONMENT WILL SUPPORT DAMAGING WIND GUSTS. ONCE THUNDERSTORMS
DEVELOP...THEY WILL MOVE SOUTH AND EAST AHEAD OF AN APPROACHING
ATMOSPHERIC DISTURBANCE AND ASSOCIATED COLD FRONT. THIS FRONT IS
EXPECTED TO MOVE INTO NORTHERN PARTS OF OKLAHOMA THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH ACROSS THE REGION. EXTREME
TEMPERATURES WILL ALSO CONTINUE THE THREAT FOR HEAT RELATED
ILLNESSES FOR THOSE PARTICIPATING IN STRENUOUS OUTDOOR ACTIVITIES
DURING THE HEAT OF THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST OKLAHOMA ON
THURSDAY. A FEW WILL ALSO BE POSSIBLE ACROSS NORTHERN PARTS OF
OKLAHOMA SATURDAY THROUGH NEXT MONDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH DUE TO SIGNIFICANT DROUGHT
CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

In the hours before

Special weather statement, Aug 8, 6:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT WED AUG 8 2012

OKZ043-048-090045-
ATOKA OK-COAL OK-
654 PM CDT WED AUG 8 2012

...THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN ATOKA AND EASTERN COAL COUNTIES UNTIL
745 PM CDT...

AT 653 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM
NEAR COALGATE...TO 6 MILES SOUTHEAST OF WARDVILLE...TO
STRINGTOWN AND MCGEE CREEK LAKE...MOVING SOUTHEAST AT 10 TO 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS OF 40 TO 50 MPH...
VERY HEAVY RAINFALL LEADING TO MINOR
FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
DIME SIZED HAIL...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...WARDVILLE...DAISY...LANE...CHOCKIE...REDDEN...
ATOKA RESERVOIR AND MCGEE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

IF ON OR NEAR ATOKA RESERVOIR OR MCGEE CREEK LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3451 9568 3451 9578 3416 9578 3416 9597
      3439 9618 3474 9624 3474 9610 3468 9609
      3468 9588 3460 9588 3459 9567
TIME...MOT...LOC 2353Z 318DEG 19KT 3460 9594

AUSTIN
Special weather statement, Aug 8, 6:54 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT WED AUG 8 2012

OKZ043-048-090045-
ATOKA OK-COAL OK-
654 PM CDT WED AUG 8 2012

...THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN ATOKA AND EASTERN COAL COUNTIES UNTIL
745 PM CDT...

AT 653 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM
NEAR COALGATE...TO 6 MILES SOUTHEAST OF WARDVILLE...TO
STRINGTOWN AND MCGEE CREEK LAKE...MOVING SOUTHEAST AT 10 TO 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS OF 40 TO 50 MPH...
VERY HEAVY RAINFALL LEADING TO MINOR
FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
DIME SIZED HAIL...

LOCATIONS IMPACTED INCLUDE...
ATOKA...STRINGTOWN...WARDVILLE...DAISY...LANE...CHOCKIE...REDDEN...
ATOKA RESERVOIR AND MCGEE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ATOKA RESERVOIR OR MCGEE CREEK LAKE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3451 9568 3451 9578 3416 9578 3416 9597
      3439 9618 3474 9624 3474 9610 3468 9609
      3468 9588 3460 9588 3459 9567
TIME...MOT...LOC 2353Z 318DEG 19KT 3460 9594

AUSTIN
Local storm report, Aug 8, 7:08 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     2 E MACOMB              35.15N 96.97W
08/08/2012  E60 MPH          POTTAWATOMIE       OK   PUBLIC

0515 PM     TSTM WND DMG     2 E MACOMB              35.15N 96.97W
08/08/2012                   POTTAWATOMIE       OK   PUBLIC

            ROOF SHINGELS BLOWN OFF OF HOUSE

&&

DW
Special weather statement, Aug 8, 7:18 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
718 PM CDT WED AUG 8 2012

OKZ042-043-047-048-090100-
JOHNSTON OK-ATOKA OK-PONTOTOC OK-COAL OK-
718 PM CDT WED AUG 8 2012

...THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEASTERN JOHNSTON... NORTHWESTERN
ATOKA...SOUTHEASTERN PONTOTOC AND COAL COUNTIES UNTIL 800 PM CDT...

AT 715 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES
NORTHWEST OF COALGATE...WITH ANOTHER STRONG STORM LOCATED NEAR JESSE
IN SOUTHEAST PONTOTOC COUNTY. THESE STORMS WERE MOVING SOUTHEAST AT
AROUND 10 TO 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT LIGHTNING WHICH MAY IGNITE WILDFIRES...

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...WAPANUCKA...TUPELO...STRINGTOWN...LEHIGH...
BROMIDE...PHILLIPS...CENTRAHOMA...CLARITA...OLNEY...CONNERVILLE...
PONTOTOC...JESSE AND ATOKA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR ATOKA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3438 9596 3437 9659 3460 9675 3465 9616
TIME...MOT...LOC 0015Z 319DEG 10KT 3459 9627

AUSTIN
Local storm report, Aug 8, 7:41 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     STRINGTOWN              34.47N 96.05W
08/08/2012  E60 MPH          ATOKA              OK   PUBLIC

&&

DW
Special weather statement, Aug 8, 7:43 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT WED AUG 8 2012

OKZ048-090115-
ATOKA OK-
743 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATOKA COUNTY
UNTIL 815 PM CDT...

AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES
SOUTHEAST OF LANE...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
ATOKA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3416 9599 3430 9600 3429 9578 3416 9578
TIME...MOT...LOC 0041Z 330DEG 20KT 3422 9584

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:00 PM CDTSevere Thunderstorm WarningOUNAtoka15 min
Aug 8, 7:18 PM CDTSpecial Weather StatementOUNAtoka, Coal42 min
Aug 9, 1:43 PM CDTRed Flag WarningOUNBeckham, Blaine, Caddo, Canadian, Carter, Cleveland and 23 more5 hr
Aug 9, 3:29 PM CDTSpecial Weather StatementOUNAtoka46 min
Aug 9, 3:34 PM CDTSevere Thunderstorm WarningOUNAtoka41 min
Aug 9, 3:53 PM CDTSevere Thunderstorm WarningOUNBryan52 min
Aug 9, 4:49 PM CDTSpecial Weather StatementOUNBryan26 min

Nearby

Special Weather Statements in Oklahoma, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.